Alert archive / North Dakota / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 25, NWS Grand Forks, ND

July 19, 2009Towner County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 19, 2009, 11:59 PM CDT for Towner County, North Dakota. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 19, 2009, 11:59 PM CDT (04:59 UTC)
Expired
Jul 20, 2009, 1:00 AM CDT
In force
61 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon

County Towner County, ND

What was reported inside it

TimeReportWhereRemark
Jul 20, 12:45 AM CDTHAIL 11 W Cando, NDBRIEF HEAVY RAIN AND VERY INTENSE LIGHTNING NOTED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 46 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 5.0 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2009-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2009-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 160 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2340 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
160 m²/s²
0-3 km storm-relative helicity
258 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 200459
SVRFGF
NDC095-200600-
/O.NEW.KFGF.SV.W.0025.090720T0459Z-090720T0600Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1159 PM CDT SUN JUL 19 2009

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN TOWNER COUNTY IN NORTHEAST NORTH DAKOTA...

* UNTIL 100 AM CDT

* AT 1157 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THE
  STORM WAS LOCATED 9 MILES SOUTHWEST OF BISBEE...OR 39 MILES
  NORTHWEST OF DEVILS LAKE...MOVING TO THE EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BISBEE AT 1210 AM CDT...
  CONSIDINE AT 1220 AM CDT...
  ARNDT AT 1225 AM CDT...
  EGELAND AT 1240 AM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

&&

LAT...LON 4880 9901 4850 9899 4842 9950 4862 9951
TIME...MOT...LOC 0459Z 250DEG 22KT 4852 9946

$$

TG
2 follow-up statements
000 
WWUS53 KFGF 200513
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1213 AM CDT MON JUL 20 2009

NDC095-200600-
/O.CON.KFGF.SV.W.0025.000000T0000Z-090720T0600Z/
TOWNER ND-
1213 AM CDT MON JUL 20 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CDT
FOR SOUTHERN TOWNER COUNTY...

AT 1211 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING WALNUT SIZE HAIL. THE STORM
WAS LOCATED 3 MILES WEST OF CONSIDINE...OR 37 MILES NORTHWEST OF
DEVILS LAKE...MOVING TO THE EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE ABOUT...
  6 MILES NORTH OF CANDO BY 1220 AM CDT...
  ARNDT BY 1225 AM CDT...
  EGELAND BY 1235 AM CDT...
  EGELAND BY 1240 AM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

&&

LAT...LON 4846 9938 4863 9947 4880 9901 4850 9899
TIME...MOT...LOC 0513Z 249DEG 24KT 4856 9932

$$

TG/JK
000 
WWUS53 KFGF 200548
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1248 AM CDT MON JUL 20 2009

NDC095-200600-
/O.CON.KFGF.SV.W.0025.000000T0000Z-090720T0600Z/
TOWNER ND-
1248 AM CDT MON JUL 20 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CDT
FOR SOUTHERN TOWNER COUNTY...

AT 1248 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING WALNUT SIZE HAIL. THE STORM
WAS LOCATED 5 MILES NORTHEAST OF CANDO...OR 31 MILES NORTH OF DEVILS
LAKE...MOVING TO THE EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE ABOUT...
  6 MILES SOUTH OF EGELAND BY 1255 AM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

&&

LAT...LON 4846 9938 4863 9947 4880 9901 4850 9899
TIME...MOT...LOC 0548Z 250DEG 19KT 4853 9911

$$

TG/JK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 9:17 PM CDT, 2 hours 42 minutes earlier.

Area forecast discussion, Jul 19, 9:17 PM CDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GRAND FORKS ND
917 PM CDT SUN JUL 19 2009

.DISCUSSION...NOT MUCH CHANGE NEEDED TO FORECAST FOR THE
OVERNIGHT. THERE IS A BATCH OF CONVECTION ACROSS WESTERN ND MOVING
INTO CENTRAL ND. HOWEVER...THIS ACTIVITY WILL BE MOVING INTO MORE
STABLE/DRIER AIRMASS AND ANTICIPATE IT TO WEAKEN OR EVEN
DISSIPATE. MUCH OF THE FA WILL BE UNDER STRONG 850MB WARM AIR
ADVECTION OVERNIGHT...BUT AIRMASS IS SO DRY THAT EXPECT ONLY
INCREASING CLOUDS AS A RESULT. BEST CHANCES FOR THUNDER HAVE TO BE
RIGHT ALONG BOUNDARY CURRENTLY ACROSS W DAKOTAS (WHERE LOW LEVEL
CONVERGENCE AND BETTER MOISTURE WILL BE). POPS/WX HANDLE TIMING OF
THIS FEATURE WELL (AND EXPECTED COVERAGE OF STORMS). MIN TEMPS
NEAR 60F REASONABLE.

&&

.AVIATION...SOUTHERLY WINDS WILL HOLD UP NR 10 KTS OR A BIT
HIGHER OVERNIGHT. FRONT AND WIND SHIFT WILL MOVE INTO DVL REGION
TOWARD 12Z AND THEN INTO GFK BY 18Z AS WINDS TURN WESTERLY BEHIND
IT. LIMITED MOISTURE WILL KEEP CLOUDS ABOVE 6000 FT THRU THE
PD...WITH SMALL CHC OF 4000-6000 FT AGL CLOUDS DEVELOPING MONDAY
MORNING AS LOW LEVEL MOISTURE INCREASES A TAD AHD OF FRONT INTO SE
ND.

&&

.PREV DISCUSSION... /ISSUED 326 PM CDT SUN JUL 19 2009/

SHORT TERM...TONIGHT THROUGH WEDNESDAY

PRIMARY FORECAST CHALLENGE IS RAIN/THUNDERSTORM CHANCES TONIGHT
THROUGH TUESDAY AND ASSOCIATED TEMPERATURES. GFS/NAM/GEM IN GOOD
AGREEMENT WITH ONLY SOME MINOR DIFFERENCES ON TIMING OF SURFACE
BOUNDARY. USED SREF/MAVBC GUIDANCE AS A BASE FOR HIGH
TEMPERATURES AND SREF/ECMWF FOR OVERNIGHT LOWS.

PRECIPITATION CHANCES INCREASE MONDAY ALONG SURFACE
BOUNDARY...BUT KEPT POPS AT OR BELOW 50 PERCENT. REASONS BEING
MIXED LAYER CAPE DOES NOT EXCEED 500 J/KG...MID-LEVEL CAP WEAKENS
BUT REMAINS INTACT...AND UPPER LEVEL JET SUPPORT/FORCING REMAINS
FARTHER WEST. PRECIPITABLE WATER VALUES WILL BE 1-1.5 INCHES...BUT
UPON EXAMINING MODEL CROSS SECTIONS...MAJORITY OF MOISTURE APPEARS
TO BE ABOVE 700 HPA. SURFACE DEW POINTS WILL INCREASE WITH
SOUTHERLY FLOW...BUT WITHOUT A WELL-DEFINED LOW-LEVEL JET...NOT
EXPECTING VALUES MUCH ABOVE 60 DEGREES. BEST MIX OF INSTABILITY
AND FORCING WILL BE MONDAY AFTERNOON ACROSS THE FORESTED AREAS OF
NORTHWEST AND WEST CENTRAL MINNESOTA...SO INCREASED POPS TO 50
PERCENT HERE. IF STORMS CAN GET GOING...SOME SPOTS MAY PICK UP A
QUICK HALF AN INCH. DAYTIME HIGHS WILL BE SLIGHTLY COOLER THAN
TODAY WITH INCREASED CLOUD COVER.

MONDAY NIGHT THROUGH TUESDAY...SURFACE WINDS SHIFT TO THE WEST-
NORTHWEST ON BACKSIDE OF DEPARTING BOUNDARY WITH LINGERING CHANCES
FOR PRECIPITATION ACROSS THE FAR EASTERN FORECAST AREA. A COUPLE
SHORT-WAVES ROTATE THROUGH THE PARENT FLOW LATE TUESDAY AND
WEDNESDAY BRINING WITH THEM COOLER AIR. ALTHOUGH WEDNESDAY
WILL BE DRY...DAYTIME HIGHS EXPECTED FROM THE LOW TO MID 70S
ACROSS MUCH OF THE NORTHERN FORECAST AREA WEDNESDAY.

LONG TERM...WEDNESDAY NIGHT THROUGH NEXT SUNDAY

MODELS COMING INTO BETTER AGREEMENT IN SHOWING ANOTHER 500 MB LOW
OVER NORTHWEST ONTARIO MEANDERING AROUND LATE IN THE WEEK.  GFS
SOLNS SHOW WORST RUN TO RUN CONSISTENCY...WHILE ECMWF SHOWS THE
BEST.  MAIN IDEA IS FOR AREA TO RETURN TO NORTHWEST FLOW ALOFT MID
WEEK AND CONTINUE INTO THE WEEKEND.  WHILE COLDEST POOL OF AIR ALOFT
WILL BE OVER ONTARIO...VORT MAXES ROTATING SOUTHWARD AROUND UPPER
LOW WILL BRING LOW THREATS FOR PCPN MAINLY FRI-SAT EXTENDING INTO
SUNDAY OVER NRN MN.  TEMPS LOOK TO REMAIN BLO AVERAGE. WITH
VERIFICATION SCORES FOR MAX TEMPS SHOWING OUR FORECASTS BEING TOO
WARM IN THE LONG RANGE...TOOK HPC HIGH TEMP FCST DOWN A FEW DEGREES
WITH MOSTLY 70S EXPECTED.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

TG
Hazardous weather outlook, Jul 19, 6:48 AM CDT, 17 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
648 AM CDT SUN JUL 19 2009

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-201200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
648 AM CDT SUN JUL 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE MAINLY WEST OF THE RED RIVER
VALLEY LATE TONIGHT AHEAD OF AN APPROACHING COLD FRONT. ANY STORMS
WHICH OCCUR ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

CHANCES FOR THUNDERSTORMS WILL CONTINUE MONDAY AND MONDAY NIGHT AS
A COLD FRONT MOVES SLOWLY ACROSS THE REGION. THESE STORMS ARE
EXPECTED TO REMAIN BELOW SEVERE LIMITS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

VOELKER

In the hours before

Special weather statement, Jul 19, 11:50 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1150 PM CDT SUN JUL 19 2009

NDZ014-200515-
BENSON ND-
1150 PM CDT SUN JUL 19 2009

...THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR WESTERN BENSON COUNTY IN NORTHEAST
NORTH DAKOTA...

UNTIL 1215 AM CDT

AT 1150 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING UP TO NICKEL SIZE HAIL. THE STORM
WAS LOCATED 3 MILES SOUTHEAST OF ESMOND...OR 40 MILES WEST OF DEVILS
LAKE...MOVING TO THE EAST AT 15 MPH.

THE THUNDERSTORM WILL BE NEAR...
MADDOCK AT 1215 AM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4809 9985 4814 9942 4792 9938 4790 9983
      4801 9982 4801 9985 4802 9986 4807 9987
TIME...MOT...LOC 0451Z 264DEG 13KT 4800 9973

TG

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 11:50 PM CDTSpecial Weather StatementFGFBenson25 min
Jul 20, 12:08 AM CDTSevere Thunderstorm WarningFGFBenson67 min
Jul 20, 12:27 AM CDTSevere Thunderstorm WarningFGFBenson, Towner63 min
Jul 20, 12:43 AM CDTSevere Thunderstorm WarningFGFBenson, Ramsey, Towner62 min
Jul 20, 1:10 AM CDTSevere Thunderstorm WarningFGFCavalier65 min
Jul 20, 1:47 AM CDTSpecial Weather StatementFGFRamsey28 min
Jul 20, 2:14 AM CDTSevere Thunderstorm WarningFGFCavalier46 min
Jul 20, 3:49 AM CDTSpecial Weather StatementFGFGrand Forks26 min
Jul 20, 3:56 AM CDTSpecial Weather StatementFGFCavalier34 min
Jul 20, 4:20 AM CDTSpecial Weather StatementFGFGrand Forks25 min
Jul 20, 5:53 AM CDTSpecial Weather StatementFGFTraill52 min
Jul 20, 6:09 AM CDTSevere Thunderstorm WarningFGFCass, Traill47 min
Jul 20, 12:50 PM CDTSpecial Weather StatementFGFCass40 min
Jul 20, 12:56 PM CDTSpecial Weather StatementFGFCass, Ransom64 min
Jul 20, 1:12 PM CDTSevere Thunderstorm WarningFGFCass, Ransom48 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.